Taking steroids for ulcerative colitis is very common. Most of the other UC patients that I have met have been treating their ulcerative colitis with prednisone at some point in time. It turns out that prednisone is one of the older drugs that exists for treatment of UC symptoms.
Like any medication for any disease, the big question most people have is what can be expected after you begin taking the medicine? It’s a great question, and one that usually has a unique answer for everyone. I think that if we gathered 100 UC people, we might get close to 100 different answers to the question on how did prednisone treatment go. But this is nothing to be alarmed about. Medications just have an interesting way of affecting people in different ways.
From my experiences, I can remember the first day I took prednisone for my colitis. It was right after I had my colonoscopy and was diagnosed with the disease. We went to the pharmacy and picked up the steroid pills, and I immediately popped two 10mg pills in my mouth. The taste was definitely not very pleasant. Prednisone is one of those pills that you want to swallow quickly and not leave in your mouth for long because it tastes nasty. But anyways, I can remember how within about an hour, all of a sudden I had an incredible amount of energy, and I told my wife I thought I was cured from the disease. It’s true, the prednisone gave me a huge burst of energy and my pains in my abdomen seemed to go away instantly. This was strange, especially since I had been dealing with 10 plus bloody bowel movements per day for quite a while, but at the same time it seemed like a miracle was happening.
Well, after a few more hours, it turned out I was just on a quick and temporary “steroid high”. So, no, my disease did not miraculous go away that time. The steroids did give me more energy to some degree. They also raised my appetite a little bit, which was good as I was loosing quite a bit of weight with the active colitis I was dealing with. As for an interesting side effect from the prednisone, I was one of those cases who had a hard time sleeping at night while on a high dose of the medication. And by high dose I mean 30mg and more. At my peak, I was up to 60mg/day of prednisone. I think the difficulty sleeping was the worst thing that happend to me from the medication. Other people I have talked with have reported a side effect known as “moon face” where your face gets all puffed out from the steroids. I know this sounds horrible, and I am sure it is hard to cope with along with UC, but everyone has also reported that the moon face goes away once you end the use of the steroids, which is at least good to know if that happens to you.
Of course, I think the biggest question everyone has is when do you see results with the steroids? That’s a tough question to answer. Some people who have taken steroids for UC with very mild symptoms have said they noticed their inflammation going down within one to two weeks. Other people have had different cases where they started with more severe colitis, and the drugs worked, but over a longer period of time. It really just depends on each persons case. The good news is, steroids do definitely work for some people, and that is why doctors prescribe them.
Be sure to ask your doctor about potential side effects from the medications like insomnia, and weight gain, moon face, and anything else. This way, if you do experience some side effects, you won’t be as alarmed.
One side note, I definitely remember several doctors saying that the tiny red dots that once appeared all over my back, literally thousands of them was called steroid acne, Jen calls it backne. And they attributed it all to the steroids I was taking at the time. And yes, it all went away once I discontinued the drugs.